Alert archive / Iowa / Heat Advisories in 2016

Heat Advisory 2, NWS Des Moines, IA

June 15, 20166 counties in Iowa

NWS Des Moines, IA issued this heat advisory at Jun 15, 2016, 3:20 PM CDT for 6 counties in Iowa. It took effect at Jun 16, 2016, 1:00 PM CDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jun 15, 2016, 3:20 PM CDT (20:20 UTC)
In effect from
Jun 16, 2016, 1:00 PM CDT
Expired
Jun 16, 2016, 3:15 PM CDT
In force
2 hr
Issued by
NWS Des Moines, IA

Counties Adair County, IA, Adams County, IA, Cass County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 104 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2753 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

315 
WWUS73 KDMX 152020
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CDT WED JUN 15 2016

...HOT AND HUMID CONDITIONS THURSDAY SOUTHWEST IOWA...

.TEMPERATURES WILL AGAIN RISE INTO THE MID 90S ACROSS
PORTIONS OF SOUTHWEST IOWA THURSDAY WITH INCREASING
DEWPOINTS. THIS WILL ALLOW HEAT INDEX VALUES TO RISE
INTO THE LOW TO MID 100S ACROSS PORTIONS OF SOUTHWEST
IOWA THURSDAY AFTERNOON. REMEMBER TO NOT LEAVE PETS OR
CHILDREN IN UNATTENDED CARS.

IAZ070-071-081-082-092-093-160430-
/O.NEW.KDMX.HT.Y.0002.160616T1800Z-160617T0000Z/
CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-
INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...STUART...
ADAIR...FONTANELLE...CORNING...CRESTON...BEDFORD...LENOX...
NEW MARKET...MOUNT AYR
320 PM CDT WED JUN 15 2016

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A HEAT
ADVISORY...WHICH IS IN EFFECT FROM 1 PM TO 7 PM CDT THURSDAY. 

* TEMPERATURE...HEAT INDEX VALUES WILL RISE TO 100 TO 105 DEGREES
  THURSDAY AFTERNOON...DUE TO THE COMBINATION OF HIGHS IN THE MID
  90S...WITH DEWPOINTS AROUND 70.

* IMPACTS...HEAT-RELATED ILLNESSES WILL BE MORE LIKELY FOR THOSE
  SPENDING TIME OUTDOORS THURSDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED
ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND
NEIGHBORS AND PETS.

   TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME OUTSIDE.
WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING
OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND
HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER.

   TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY
AND HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST
BREAKS IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME
BY HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION.   HEAT
STROKE IS AN EMERGENCY...CALL 9 1 1.

&&

$$

MJB
4 follow-up statements
742 
WWUS73 KDMX 160311
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1011 PM CDT WED JUN 15 2016

...HOT AND HUMID CONDITIONS THURSDAY SOUTHWEST IOWA...

.TEMPERATURES WILL AGAIN RISE INTO THE MID 90S ACROSS PORTIONS OF
SOUTHWEST IOWA THURSDAY WITH INCREASING DEWPOINTS. THIS WILL
ALLOW HEAT INDEX VALUES TO RISE INTO THE LOW TO MID 100S ACROSS
PORTIONS OF SOUTHWEST IOWA THURSDAY AFTERNOON. REMEMBER TO NOT
LEAVE PETS OR CHILDREN IN UNATTENDED CARS.

IAZ070-071-081-082-092-093-161115-
/O.CON.KDMX.HT.Y.0002.160616T1800Z-160617T0000Z/
CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-
INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...STUART...
ADAIR...FONTANELLE...CORNING...CRESTON...BEDFORD...LENOX...
NEW MARKET...MOUNT AYR
1011 PM CDT WED JUN 15 2016

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM TO 7 PM CDT
THURSDAY...

* TEMPERATURE...HEAT INDEX VALUES WILL RISE TO 100 TO 105 
  DEGREES THURSDAY AFTERNOON...DUE TO THE COMBINATION OF HIGHS 
  IN THE MID 90S...WITH DEWPOINTS AROUND 70. 

* IMPACTS...HEAT-RELATED ILLNESSES WILL BE MORE LIKELY FOR THOSE 
  SPENDING TIME OUTDOORS THURSDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED
ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND
NEIGHBORS AND PETS.

&&

$$
431 
WWUS73 KDMX 160833
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
333 AM CDT THU JUN 16 2016

...HOT AND HUMID CONDITIONS OVER SOUTHWEST IOWA TODAY...

.TEMPERATURES WILL AGAIN RISE INTO THE MID 90S ACROSS PORTIONS OF
SOUTHWEST IOWA TODAY...POSSIBLY INTO THE UPPER 90S IN SPOTS. HIGH
DEWPOINTS COUPLED WITH THESE HOT TEMPERATURES WILL ALLOW PEAK HEAT
INDEX VALUES TO REACH 98 TO 106 ACROSS PORTIONS OF SOUTHWEST IOWA
BY AFTERNOON.

IAZ070-071-081-082-092-093-161645-
/O.CON.KDMX.HT.Y.0002.160616T1800Z-160617T0000Z/
CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-
INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...STUART...
ADAIR...FONTANELLE...CORNING...CRESTON...BEDFORD...LENOX...
NEW MARKET...MOUNT AYR
333 AM CDT THU JUN 16 2016

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING...

* TEMPERATURE...HEAT INDEX VALUES WILL RISE TO 98 TO 106 DEGREES
  BY AFTERNOON DUE TO THE COMBINATION OF HIGHS IN THE MID TO UPPER
  90S AND DEWPOINTS IN THE UPPER 60S TO LOWER 70S.

* IMPACTS...HEAT-RELATED ILLNESSES WILL BE MORE LIKELY FOR THOSE 
  SPENDING TIME OUTDOORS THURSDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE.

DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED ROOM...STAY
OUT OF THE SUN AND CHECK UP ON RELATIVES...NEIGHBORS AND PETS.
CHILDREN AND PETS SHOULD NOT BE LEFT UNATTENDED IN VEHICLES.

&&

$$

SMALL
717 
WWUS73 KDMX 161559
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1059 AM CDT THU JUN 16 2016

...HOT AND HUMID CONDITIONS OVER SOUTHWEST IOWA TODAY...

.TEMPERATURES WILL AGAIN RISE INTO THE MID 90S ACROSS PORTIONS OF
SOUTHWEST IOWA TODAY...POSSIBLY INTO THE UPPER 90S IN SPOTS. HIGH
DEWPOINTS COUPLED WITH THESE HOT TEMPERATURES WILL ALLOW PEAK
HEAT INDEX VALUES TO REACH 98 TO 106 ACROSS PORTIONS OF SOUTHWEST
IOWA BY THE AFTERNOON.

IAZ070-071-081-082-092-093-170000-
/O.CON.KDMX.HT.Y.0002.160616T1800Z-160617T0000Z/
CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-
INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...STUART...
ADAIR...FONTANELLE...CORNING...CRESTON...BEDFORD...LENOX...
NEW MARKET...MOUNT AYR
1059 AM CDT THU JUN 16 2016

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TEMPERATURE...HEAT INDEX VALUES WILL RISE TO 98 TO 106 DEGREES 
  BY THE AFTERNOON DUE TO THE COMBINATION OF HIGHS IN THE MID TO 
  UPPER 90S AND DEWPOINTS IN THE UPPER 60S TO LOWER 70S. 

* IMPACTS...HEAT-RELATED ILLNESSES WILL BE MORE LIKELY FOR THOSE
  SPENDING TIME OUTDOORS TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE.

DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED ROOM...STAY
OUT OF THE SUN AND CHECK UP ON RELATIVES...NEIGHBORS AND PETS.
CHILDREN AND PETS SHOULD NOT BE LEFT UNATTENDED IN VEHICLES.

&&

$$

KS
505 
WWUS73 KDMX 162015
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT THU JUN 16 2016


IAZ070-071-081-082-092-093-162115-
/O.CAN.KDMX.HT.Y.0002.000000T0000Z-160617T0000Z/
CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-
INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...STUART...
ADAIR...FONTANELLE...CORNING...CRESTON...BEDFORD...LENOX...
NEW MARKET...MOUNT AYR
315 PM CDT THU JUN 16 2016

...HEAT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE HEAT
ADVISORY. 

HEAT INDEX VALUES REMAIN IN THE 95 TO 100 DEGREE RANGE ACROSS
SOUTHWEST IOWA...WHICH ARE LOWER THAN EXPECTED. THEREFORE THE HEAT
ADVISORY HAS BEEN CANCELLED.

$$

MJB

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this heat advisory went out at Jun 15, 3:03 PM CDT, 17 minutes earlier.

Area forecast discussion, Jun 15, 3:03 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
303 PM CDT WED JUN 15 2016

.SHORT TERM.../Tonight/
Issued at 303 PM CDT Wed Jun 15 2016

Temperatures remain the main challenge for the short term period.
Current weak boundary moving into south Central Iowa with wind shift
to northwest by evening and light winds expected overnight. Low
level moisture finally pulling southeast though drop in dewpoint
will result in upper 50s over the north to the lower 60s in the
south by early Thursday morning...making for comfortable overnight
conditions. Though guidance is suggesting some minor fog toward
morning...overall less concern for widespread fog than earlier
today. Airmass at least drying out toward morning though we may see
some ground fog develop in low lying areas toward sunrise. Large
upper level low over northeast MN is expected to track southeast
through morning with clouds and showers remaining northeast of our
area. Winds generally light overnight and becoming northeast.

.LONG TERM.../Thursday through Wednesday/
Issued at 303 PM CDT Wed Jun 15 2016

Quiet conditions expected for the most part to end the week and
head into the weekend. Heat and temperatures the main concerns
with a large upper ridge building into the central US. Thermal
ridge to build into the state as well, with H85 temperatures
hovering around 20C to 24C through the next few days. Exception
will be across the far east where baroclinic zone aloft remains in
place with cooler temps across eastern IA. This boundary will
shift east this weekend allowing warmer temps across the entire
CWA with the heat building into Sunday which will likely be the
warmest day in the period.

Some concerns around precipitation potential over the next few
days as the NAM hints at some convection moving down from the
Dakotas Friday into Saturday in are of moisture advection from the
gulf. Main storm track stays to the north with the train of
shortwaves topping the ridge expected to push across the
Dakotas/Minnesota. Think the NAM is overdoing the possibility of
convection and prefer the dry solutions of the GFS/EC which builds
in the heat beneath the ridge. Will however see the moisture push
into the western CWA in return flow...which will lead to
increasing dewpoints. Heat indices will also push to near 105
across the western CWA nearing advisory criteria. Heat-health
system also not pegging the worst airmasses for Des Moines and
Waterloo, therefore will opt to issue a heat advisory for at least
the far southwest where values approach criteria for now. Will
have to monitor if temps end up being slightly warmer or higher
dewpoints could push additional areas into advisory criteria
toward the weekend.
which is still below
Upper ridge to break down into early next week, with a strong cold
front to drop through the CWA. This should bring the next chance
for widespread precipitation and allow temperatures to cool down
toward the seasonal averages.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1222 PM CDT Wed Jun 15 2016

VFR conditions expected through the period. Weak boundary with no
forcing moving through the region now. Area of MVFR ST over
southern MN should remain north of KMCW. Will monitor. Otherwise
winds light through period becoming more NE aft 12z Thursday. /rev

&&

.DMX Watches/Warnings/Advisories...

Heat Advisory Thursday afternoon for Cass-Adair-Adams-Taylor-
Union-Ringgold.

&&

UPDATE...Beerends
SHORT TERM...REV
LONG TERM...Beerends
AVIATION...REV
Hazardous weather outlook, Jun 15, 3:12 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
312 PM CDT WED JUN 15 2016

IAZ070-071-081-082-092-093-161000-
CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-
312 PM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HEAT ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK. A FEW SEVERE STORMS
MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-072>075-
083>086-094>097-161000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-MADISON-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-
WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
312 PM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE EARLY NEXT WEEK. A FEW SEVERE
STORMS MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:19 PM CDTSpecial Weather StatementDMXDallas56 min
Jun 14, 7:43 PM CDTSevere Thunderstorm WarningDMXDallas47 min
Jun 15, 4:12 AM CDTAreal Flood WarningDMXButler24 hr
Jun 15, 10:09 AM CDTRiver Flood WarningDMXBlack Hawk4 days

Nearby

Heat Advisories in Iowa, 2016Every heat advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.